- Tous > Traditional Medicine > Traditional, Complementary and Herbal Medicine
- Tous > Quality and Safety: Medicines > Safety and Efficacy
(2013; 7 pages)
To investigate adverse events attributed to traditional medical treatments in the Republic of Korea.
Adverse events recorded in the Republic of Korea between 1999 and 2010 – by the Food and Drug Administration, the Consumer Agency or the Association of Traditional Korean Medicine – were reviewed. Records of adverse events attributed to the use of traditional medical practices, including reports of medicinal accidents and consumers’ complaints, were investigated.
Overall, 9624 records of adverse events attributed to traditional medical practices – including 522 linked to herbal treatments – were identified. Liver problems were the most frequently reported adverse events. Only eight of the adverse events were recorded by the pharmacovigilance system run by the Food and Drug Administration. Of the 9624 events, 1389 – mostly infections, cases of pneumothorax and burns – were linked to physical therapy (n = 285) or acupuncture/moxibustion (n = 1104).
In the Republic of Korea, traditional medical practices often appear to have adverse effects, yet almost all of the adverse events attributed to such practices between 1999 and 2010 were missed by the national pharmacovigilance system. The Consumer Agency and the Association of Traditional Korean Medicine should be included in the national pharmacovigilance system.